Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 328, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 17, 2009, 10:12 PM EDT for Fannin County, Towns County, Union County, Georgia. It was in force for 78 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 10:12 PM EDT (02:12 UTC)
- Expired
- Jun 17, 2009, 11:30 PM EDT
- In force
- 78 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Fannin County, GA, Towns County, GA, Union County, GA
The radar
The Greer radar (KGSP), 141 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 11:30 PM EDT | HAIL 0.88 | 4 W Blairsville, GA | HAIL RANGED IN SIZE FROM PENNIES TO NICKELS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2353 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 180212
SVRFFC
GAC111-281-291-180330-
/O.NEW.KFFC.SV.W.0328.090618T0212Z-090618T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1012 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA
UNION COUNTY IN NORTH CENTRAL GEORGIA
TOWNS COUNTY IN NORTHEAST GEORGIA
* UNTIL 1130 PM EDT
* AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF HIAWASSEE TO 11
MILES NORTH OF HIAWASSEE TO 10 MILES NORTHWEST OF
MCCAYSVILLE-COPPERHILL...MOVING SOUTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YOUNG
HARRIS...BLAIRSVILLE...BLUE RIDGE AND MORGANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3499 8355 3499 8354 3490 8361 3487 8365
3484 8365 3481 8367 3478 8378 3479 8379
3477 8382 3467 8423 3500 8440
TIME...MOT...LOC 0212Z 333DEG 21KT 3510 8346 3508 8382
3510 8443
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:30 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 17, 9:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 930 PM EDT WED JUN 17 2009 .UPDATE... 00Z SOUNDING SHOWS ATMOSPHERE REMAINS MODERATELY TO STRONGLY UNSTABLE OVER THE AREA...WITH CAPE BETWEEN 2500 AND 3000 AND LIFTED INDICES MINUS 6 TO MINUS 8. SURPRISINGLY THE VERY WEAK CAP EVIDENT ON THIS MORNINGS SOUNDING HAS ONLY MARGINALLY STRENGTHENED. ALTHOUGH CONVECTION HAS SO FAR FAILED TO INITIATE ANYWHERE IN THE FORECAST AREA...WITH PLENTY OF HEAT ENERGY STORED UP FROM THIS AFTERNOON...I AM NOT COMFORTABLE DROPPING THE SEVERE THUNDERSTORM WATCH QUITE YET. NO UPDATE IS PLANNED UNTIL ATMOSPHERE HAS HAD TIME TO STABILIZE A LITTLE BIT MORE. && .PREV DISCUSSION... /ISSUED 720 PM EDT WED JUN 17 2009/ SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... LARGE UPPER RIDGE CONTINUES BUILDING INTO THE REGION FROM THE NORTHERN GULF OF MEXICO THROUGH THE MAJORITY OF THE SHORT TERM FORECAST PERIOD. LATE IN THE PERIOD THE MODELS DO SHOW SOME FLATTENING OF THE RIDGE BEGINNING...BUT THIS SHOULD HAVE LITTLE EFFECT ON THE FORECAST AREA THROUGH FRIDAY NIGHT. PROBABILITY OF PRECIPITATION WILL BE QUITE LOW...BUT WITH THE HEAT AND ABUNDANT LOW LEVEL MOISTURE AN ISOLATED AFTERNOON THUNDERSTORM OR TWO WOULD NOT BE IMPOSSIBLE. I WILL BE USING THE LESS THAN 20 PERCENT WORDING EACH AFTERNOON AND EVENING IN THE ZONES. EXPECTED TEMPERATURES AND HUMIDITIES WILL PRODUCE MODERATELY HIGH HEAT INDEX VALUES THE NEXT COUPLE OF AFTERNOONS. RIGHT NOW ALTHOUGH HEAT INDEX VALUES PUSH INTO THE ADVISORY LEVEL FOR A SHORT TIME EACH AFTERNOON...OVERNIGHT LOWS ARE EXPECTED TO DROP BELOW 75 DEGREES ACROSS THE FORECAST AREA KEEPING US SHORT OF OUR HEAT ADVISORY CRITERIA. THE NEXT FEW SHIFTS WILL NEED TO KEEP A CLOSE EYE ON THIS SITUATION FOR A POSSIBLE HEAT ADVISORY...ESPECIALLY ACROSS OUR CENTRAL GEORGIA COUNTIES. LONG TERM /SATURDAY THROUGH WEDNESDAY/... A SIGNIFICANT SHIFT IN THE UPPER LEVEL PATTERN BEGINS AS WE HEAD INTO THE EXTENDED FORECAST PERIOD. UPPER RIDGE BUILDS INTO THE CENTRAL U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH A CORRESPONDING DEEPENING UPPER TROUGH ALONG THE ATLANTIC COAST. BY SUNDAY GEORGIA COMES UNDER INCREASINGLY STRONG NORTHWESTERLY FLOW. THIS SHOULD ALLOW OUR HOT TEMPERATURES TO MODERATE BACK TOWARD MORE SEASONAL NORMALS AND ALLOW PRECIPITATION CHANCES TO INCREASE SOME. AVIATION... FEW-SCT VFR WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH ISOLATED CONVECTION MAINLY N AND E. FEW-SCT VFR WILL BECOME SKC BY 10Z THU...WITH SOME SCT VFR DEVELOPING IN THE PM. W/WSW WINDS AROUND 10 KTS WILL BECOME LIGHT OVERNIGHT...THEN WNW AT 8-9 KTS AROUND 18Z. WILL HOLD OFF WITH INTRODUCING ANY VCTS/TS PROBS FOR THUR PM...GIVEN PERSISTENCE. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 94 71 98 71 / 40 10 10 10 10 ATLANTA 73 94 73 96 73 / 30 10 10 10 10 BLAIRSVILLE 66 90 66 93 66 / 40 10 10 10 10 CARTERSVILLE 69 94 69 96 69 / 30 10 10 10 10 COLUMBUS 73 99 74 99 74 / 20 10 10 10 10 GAINESVILLE 70 94 72 96 72 / 40 10 10 10 10 MACON 72 99 72 100 72 / 30 10 10 10 10 ROME 71 97 70 98 70 / 30 10 10 10 10 PEACHTREE CITY 68 95 68 97 69 / 20 10 10 10 10 VIDALIA 73 98 74 100 74 / 30 10 10 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...CLARKE...DAWSON... FANNIN...FORSYTH...GILMER...GLASCOCK...GREENE...GWINNETT... HALL...HANCOCK...JACKSON...JASPER...JONES...LUMPKIN...MADISON... MORGAN...NEWTON...OCONEE...OGLETHORPE...PUTNAM...ROCKDALE... TALIAFERRO...TOWNS...UNION...WALTON...WARREN...WHITE...WILKES. && 20
Hazardous weather outlook, Jun 17, 11:30 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT WED JUN 17 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS EXPECTED IN FAR NORTH AND NORTHEAST GEORGIA THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS POSSIBLE ELSEWHERE. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTH AND NORTHEAST GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A STRONG RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD NORTHEAST FROM THE MID-SOUTH TOWARD ALABAMA AND GEORGIA THROUGH THURSDAY. A WEAK BACKDOOR COLD FRONT FROM NORTH CENTRAL INTO EAST CENTRAL GEORGIA EARLY THIS MORNING WILL DISSIPATE AND DRIFT BACK NORTHEAST BY AFTERNOON. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE FREQUENT LIGHTNING AND DAMAGING DOWNBURST WINDS. THUNDERSTORMS ARE MOST LIKELY BETWEEN NOON AND MIDNIGHT. THE MOST LIKELY AREA FOR THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM ROME...TO ATLANTA...TO MILLEDGEVILLE. .DISCUSSION... A STRONG UPPER RIDGE CONTINUES TO BUILD NORTHEAST FROM THE MID- SOUTH INTO THE SOUTHEAST U.S. THIS RIDGE WILL BE CENTERED OVER ALABAMA BY THURSDAY AND ONLY DRIFT SLOWLY BACK WEST FRIDAY THROUGH SATURDAY. A WEAK BACKDOOR COLD DRIFTED WEST INTO NORTH CENTRAL AND NORTHEAST GEORGIA EARLY THIS MORNING. THIS FRONT IS EXPECTED TO RETREAT NORTHEAST BY AFTERNOON. ALTHOUGH THE UPPER ATMOSPHERE IS NOT PARTICULARLY CONDUCIVE TO THUNDERSTORM DEVELOPMENT...HOT TEMPERATURES IN THE MID 90S AND SURFACE DEWPOINTS IN THE LOW 70S ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON...COMBINED WITH THE WEAK FRONT AND WEAK DISTURBANCES IN NORTHWEST FLOW ALOFT CIRCULATING AROUND THE PERIPHERY OF THE UPPER RIDGE...WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IN NORTH AND NORTHEAST GEORGIA. THE HOT TEMPERATURES WILL CREATE A VERY UNSTABLE ENVIRONMENT WITH LIFTED INDICES OF -6 OR LOWER AND CAPES IN EXCESS OF 3000 BY AFTERNOON. THUS...ANY THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE. THERE IS ALSO THE POTENTIAL FOR A CONVECTIVE COMPLEX TO DRIFT SOUTH FROM TENNESSEE INTO NORTH OR NORTHEAST GEORGIA BY AFTERNOON AND EVENING. ANY SUCH SYSTEM WOULD HAVE THE POTENTIAL TO BRING MORE WIDESPREAD DAMAGING WINDS TO THE AREA. BECAUSE OF THE HOT TEMPERATURES...ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING DANGEROUS FREQUENT LIGHTNING. .OTHER HAZARDS... HEAT INDICES WILL APPROACH 105 DEGREES ACROSS MUCH OF CENTRAL AND PARTS OF NORTH GEORGIA THIS AFTERNOON AND AGAIN THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH FRIDAY AT THIS TIME. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS...ESPECIALLY IN NORTHEAST GEORGIA...ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:45 PM EDT | Severe Thunderstorm Warning | FFC | Towns, Union, White | 60 min |
| Jun 17, 11:54 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Lumpkin, Union | 51 min |
| Jun 18, 12:07 AM EDT | Severe Thunderstorm Warning | FFC | Clarke, Greene, Madison, Oconee, Oglethorpe, Taliaferro and 2 more | 53 min |
| Jun 18, 12:34 AM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Clarke, Dawson, Forsyth, Gwinnett and 6 more | 56 min |
| Jun 18, 12:44 AM EDT | Severe Thunderstorm Warning | FFC | Glascock, Greene, Hancock, Morgan, Oconee, Oglethorpe and 4 more | 76 min |
| Jun 18, 1:02 AM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dawson, Fannin, Gilmer, Gordon, Lumpkin and 4 more | 58 min |
| Jun 18, 1:08 AM EDT | Severe Thunderstorm Warning | FFC | Clarke, Greene, Jackson, Madison, Oconee, Oglethorpe and 2 more | 67 min |
| Jun 18, 1:13 AM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Glascock, Hancock, Jefferson, Putnam, Warren and 1 more | 77 min |
| Jun 18, 1:22 AM EDT | Severe Thunderstorm Warning | FFC | Barrow, Dawson, Forsyth, Fulton, Gwinnett, Hall and 5 more | 98 min |
| Jun 18, 2:31 AM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Johnson, Washington, Wilkinson | 44 min |
| Jun 18, 3:03 AM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens, Twiggs | 57 min |
| Jun 18, 5:37 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Monroe | 38 min |
| Jun 18, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Washington | 52 min |
| Jun 18, 6:44 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens | 46 min |
| Jun 18, 7:05 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Houston, Pulaski | 40 min |
| Jun 18, 7:26 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Treutlen | 34 min |
| Jun 18, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Wilkinson | 27 min |
| Jun 18, 7:37 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Treutlen, Wheeler | 38 min |
| Jun 18, 7:41 PM EDT | Severe Thunderstorm Warning | FFC | Montgomery, Toombs, Wheeler | 64 min |
| Jun 18, 7:41 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Wilcox | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.